Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 32589

Case report
Table of Contents - Year : 2016 | Month : August | Volume : 10 | Issue : 8 | Page : WD01 - WD02

Could Topical Minoxidil Cause Non-Arteritic Anterior Ischemic Optic Neuropathy? WD01-WD02

Habibullah Aktas, Sevil Alan, Elif Betül Türkoglu, Özge Sevik

Correspondence
Dr. Sevil Alan,
Department of Dermatology and Venereology, Akdeniz University School of Medicine, Antalya.
E-mail: alan_sevil@yahoo.com

Minoxidil hair formulation is commonly used for the treatment of male or female androgenic alopecia. Minoxidil is a Health Canada and US FDA-approved medication for hair loss in men and women. The drug is marketed as 2% and 5% topical solutions. This over-the-counter product is considered safe, but should be used with caution. Furthermore, minoxidil is an orally active vasodilator for treatment of severe hypertension. Typical side effects of minoxidil are faster heart rate, augmented heart function and stroke volume (which can be associated with reduced vascular resistance upon baroflex stimulus), retained sodium and water and abnormal hair growth. The most common adverse reactions of the topical formulation are limited to irritant and allergic contact dermatitis on the scalp. Herein, we report a non-arteritic anterior ischemic optic neuropathy caused by topical 5% minoxidil treatment that was resolved after discontinuation of minoxidil.